woman with acne on phentermine

Phentermine weight loss pills come with a long list of possible side effects, but acne isn’t listed as one of them. Still, people taking this medication often comment that they are breaking out like they’re teenagers again! So, does phentermine cause acne? Keep reading (or check out the infographic below) to learn more about why phentermine can cause breakouts, and what you can do to avoid this annoying reaction.

Does Phentermine Cause Acne?

Most medical professionals maintain that phentermine does not cause acne, but phentermine users continue to report break outs. In our recent Facebook poll, 10 out of 47 (21%) of respondents reported that phentermine causes (or had caused) acne for them. These results indicate that about 1 in 5 phentermine users may breakout while taking the medication.

acne on phentermine poll

This data is corroborated by dozens of forum users who report similar reactions. In their discussions, the most commonly described presentation is large, red pimples on the jawline and chin. Some users also report breakouts on other parts of their face or body. Most people report that a disciplined skincare routine helps, but does not typically resolve the sudden acne.

Here we’ll talk a little about possible causes for these breakouts, and a few ideas to help manage them!

Possible Causes

Despite the relatively common occurrence of this reaction, there’s very little scientific information about exactly why phentermine causes breakouts. Even with acne in general, we have lots of theories about what causes it, but no one is exactly sure. Keeping that in mind, here’s a breakdown of some possible reasons for acne on phentermine.

Adult Acne

It could be that your phentermine acne is just an unwanted presentation of adult acne. An estimated 20-50% of adult women struggle with adult acne. Even though it’s often thought of as a teenage problem, pimples and breakouts are surprisingly common in adults of all ages. Some of these sufferers had acne as teenagers and deal with it as a chronic condition. Others are adults that had beautifully clear skin in adolescence, and suddenly break out with acne in their 20s, 30s, 40s or even 50s. Regardless of which group you fall into, you’re far from alone.

Unlike teens who usually battle with lots of small little bumps and pimples in the T-zone (forehead, nose, chin), adults are more likely to experience larger red bumps and pustules along the jawline and around the mouth. So, unfortunately, it may just be that adult acne decided to make its unwelcome appearance around the same time that you started phentermine.

Stress Response

Phentermine is a central nervous system (CNS) stimulant, meaning that it achieves its desired effects of appetite suppression and energy boost through activating your “fight or flight” response. This tricks your body into thinking you’re in a constant state of stress.

Just like stress from everyday life can wreak havoc on your skin, so too can stress simulated by phentermine. It doesn’t happen to everyone, but stress has been shown to worsen acne in some university students. In those of us prone to acne, emotional stress increases the presence of an oily substance on the skin that can clog pores and lead to breakouts. It also slows the healing process, so existing pimples take longer to clear up.

The stimulant property of phentermine also causes many new users to sweat more. When your face (or body) is moist with perspiration, more dust and dirt sticks to your skin. This grime can eventually clog your pores and contribute to acne. So, increased sweatiness may also aggravate already-sensitive skin to breakout more.

Regardless, the typical intervention for stress-related breakouts is to treat the acne, not the stress. It makes sense, then, why many doctors opt to treat phentermine-related breakouts with acne medication.

Hormonal Changes

Hormonal changes could also be the culprit in your skin problems. Hormone-related acne is another condition that women deal with more frequently than men. This is because women’s hormones naturally fluctuate more with periods, menopause, etc.

Major weight loss and phentermine’s stimulation both result in further hormonal changes, beyond normal monthly cycles. Estrogen, for example, is stored in body fat. When women lose a lot of weight quickly, estrogen levels decrease. Several other hormones are also impacted with significant weight loss, and would be expected to shift during your phentermine journey. Since hormonal changes are correlated with acne flare-ups (including breakouts that happen around your time of the month), this may be part of the reason phentermine causes acne.

The constant presence of stress hormones also makes your body think you’re in “fight or flight” all the time. As discussed above, this may also contribute to the unwelcome appearance of pimples.

Lifestyle Changes

Finally, think about the role of lifestyle changes in your phentermine-related acne. It’s long been suspected that lack of sleep, poor diet, and not washing your face enough contribute to acne flare-ups. With phentermine, sleep can be hard to come by (particularly at the beginning), and especially if you are struggling with insomnia. Unfortunately, sleep deprivation can also cause hormonal shifts. So, if you’re struggling with breakouts, try your best to prioritize that important rest and relaxation time.

Old wives’ tales spread the belief that chocolate, sugar or milk cause acne. Science doesn’t support these claims, but does show that a balanced diet can help maintain a clear complexion. For this reason, make healthy habits and proper hydration priorities while you are taking phentermine. Plus, even though the foods themselves aren’t shown to cause acne, the grease or grime on your fingers can clog pores if you touch your face a lot.

Lastly, many people start exercising a lot more when they begin phentermine. It’s healthy and fun to work up a sweat, but it can also make breakouts worse… especially if we’re a little too relaxed about cleansing our skin post-workout. Try not to touch your face unnecessarily if you’re using shared equipment (like weights or elliptical trainers) at the gym. Those things are filled with germs and dirt – both your skin and immune system will thank you if you for keeping your hands away from your face!

 

acne on phentermine chin

How to Prevent Acne While Taking Phentermine

Regardless of what’s causing the breakouts, if you’re fighting with angry skin while taking phentermine, you’re probably looking for some solutions. Here’s a few suggestions.

Get Serious About Regular Skincare

Many of us slack on our skincare routines after the teenage breakouts clear up. Still, your first line of defense against phentermine acne should involve a consistent, daily skincare routine. Dermatologists recommend washing your face with a gentle cleanser twice per day, plus after sweating. Look for hypoallergenic options to minimize irritation, and steer clear of scrubs since they can actually bother your skin more. To further avoid irritation, it’s better to apply the cleanser with clean hands (as opposed to a washcloth or sponge), and then massage and rinse gently (instead of scrubbing).

If your skin is dry, also consider a daily non-comedogenic moisturizer (one designed not to clog pores).

Keep Your Pores Clean

Also take into account the role of your environment in clogging pores. Be vigilant about minimizing contact with substances and surfaces that could worsen breakouts. Here’s some suggestions about where to start:

  • Wash your face (or other problem areas) as soon as possible after sweating.
  • Change your pillowcase at least twice per week.
  • Wipe down your phone frequently, especially if you hold it right against your face.
  • Shampoo your hair regularly, particularly if it’s naturally oily.
  • Avoid touching your face throughout the day.
  • Favor non-comedogenic (non-pore clogging) beauty products.

Try Home Remedies

While more severe acne usually requires medical treatment, mild to moderate acne may be manageable with more natural treatments. Tea tree oil is known to reduce inflammation associated with acne. This essential oil can either be used as a spot treatment, or diluted in other oils (e.g. coconut or olive oil) for a more widespread treatment. Green tea has also been shown to reduce inflammation on a more systemic level. If your acne is mild but bothersome, consider adding 1-2 cups of green tea to your daily menu. Just make sure your tea is decaffeinated since caffeine should be limited while taking phentermine!

Talk to a Doctor

If your acne isn’t going away, or it’s bad enough that it is interfering with your daily life, talk with your doctor. He or she will likely refer you to a dermatologist, and they have a wide array of prescription treatment options for acne. A doctor can best determine the probable underlying cause of your breakouts. They can then decide whether to prescribe topical treatments, medication, or a combination of the two to manage your condition. Though you won’t see resolution overnight, acne is manageable and treatable. Don’t be shy about speaking with your doctor if you feel like over-the-counter treatments aren’t doing enough!

 

Do you suffer from acne on phentermine? How have you dealt with it? What works best? Let us know in the comments section below!

 

Topics:

Click the stars to rate this post

[Total: 44    Average: 4.9/5]

Leave a Comment

Your email address will not be published.